Texas, 2020

High Wind in Texas, March 27 to 28, 2020

March 27 to 28, 2020 · NWS MAF · 2 events in 2 counties and zones

A deep upper level trough digging into the Four Corners Region brought strong winds to the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level trough digging into the Four Corners Region brought strong winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 27, 6:36 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 27, 6:36 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
736 AM CDT Fri Mar 27 2020

.UPDATE...
Started High Wind Warning earlier.

&&

.DISCUSSION...
GDP has already hit high wind speeds as of 12z so moved up time
for start of warning for the mountains. Went ahead and moved up
time for start of wind advisory for the plains too.

&&

.PREV DISCUSSION... /issued 600 AM CDT Fri Mar 27 2020/

DISCUSSION...

See aviation discussion below.

AVIATION...

VFR conditions with an abundance of mid and high clouds are expected
at the west Texas and southeast New Mexico terminals the next 24
hours. Southwest winds of 5 to 15 mph will increase to 20 to 30
mph and gusty by early this afternoon and continuing through this
evening.

12

.PREV DISCUSSION... /issued 311 AM CDT Fri Mar 27 2020/

.DISCUSSION...

An upper level low over California will move east today into the
Four Corners Region by this evening. Strong upper level westerly
winds on the southern periphery of the low will mix into the
Guadalupe Mountains with very windy conditions extending into the
adjacent plains. The wind forecast may be a little high with high
clouds inhibiting mixing, and some models are suggesting lighter
winds aloft but the warning/advisory should still verify. Cloud
cover and cooler air aloft will cool today from yesterday, with a
pacific front moving through tonight bringing additional cooling
on Saturday.

The confidence in the forecast for next week is low. Zonal upper
level flow, typical for this time of year, is very difficult for
the models to handle. The various models show varying solutions
and the ensemble 500mb height standard deviation product shows
very high uncertainty. What does this mean? Westerly flow will
send a series of upper disturbances across the central United
States with strength and timing difficult to nail down with
certainty. In situations like this ensemble guidance is usually
best, though it does tend to smooth out extremes. You will see
this in the current forecast which is based on the NBM ensemble
guidance that has steady highs and lows for the week. There will
probably be a day or two that will have temperatures spike ahead
of a front but whose timing is uncertain at this time and
therefore is not accounted for.

Hennig

&&

.FIRE WEATHER...

Despite an abundance of mid and high clouds, more drying with
above normal temperatures and breezy conditions are expected this
afternoon through mid evening across west Texas and southeast New
Mexico. RFTI values of 4-5 along with ERC'S in the 25th to 50th
percentile will result in elevated fire weather concerns across
the southeast New Mexico Plains, Guadalupe and Davis Mountains,
the Trans Pecos Region and Big Bend of west Texas. Will issue a
Fire Danger Statement for these locations. A Pacific cold front
will plow through the area overnight with breezy west winds
continuing with mainly poor recovery Saturday morning.
Temperatures will be considerably cooler Saturday behind the front
but increased drying with breezy conditions and clear skies will
probably result in more elevated weather concerns across much of
west Texas and southeast New Mexico. Another Fire Danger Statement
will likely be issued for a considerable portion of the region
for Saturday afternoon. Fuels will continue to dry Sunday and the
next significant fire weather day appears to be Monday as the next
strong storm system brings widespread windy nad dry conditions to
the region. By Monday fuels may be dry enough to support a more
significant fire weather threat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     86  49  68  44 /   0  10   0   0
Carlsbad                       80  42  67  42 /   0   0   0   0
Dryden                         91  58  78  50 /   0  10   0   0
Fort Stockton                  85  48  69  46 /   0   0   0   0
Guadalupe Pass                 67  33  56  41 /  10   0   0   0
Hobbs                          78  41  64  39 /   0   0   0   0
Marfa                          74  36  64  37 /   0   0   0   0
Midland Intl Airport           84  48  68  44 /   0   0   0   0
Odessa                         83  46  68  44 /   0   0   0   0
Wink                           84  45  69  42 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until midnight MDT tonight for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

     High Wind Warning until 2 AM MDT Saturday for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory until 1 AM CDT Saturday for Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Loving-Reeves
     County Plains-Van Horn and Highway 54 Corridor.

     High Wind Warning until 2 AM MDT Saturday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, Mar 27, 4:06 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
506 AM CDT Fri Mar 27 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
506 AM CDT Fri Mar 27 2020 /406 AM MDT Fri Mar 27 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today and tonight for the Guadalupe
and Delaware Mountains including Guadalupe Pass.

A Wind Advisory is in effect this afternoon and this evening for the
southeast New Mexico Plains, Van Horn Highway 54 Corridor, upper
Trans Pecos and Davis Mountains.

Dry and breezy conditions will result in near critical fire weather
conditions today through this evening for the Guadalupe and Davis
Mountains, southeast New Mexico Plains, Van Horn Highway 54 Corridor,
upper Trans Pecos, and Big Bend.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near critical fire weather conditions are expected across southeast
New Mexico and portions of west Texas Saturday.

More significant fire weather is expected Monday across southeast
New Mexico and portions of west Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 27, 7:51 AM CST to 10:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 27, 10:38 AM CST to March 28, 1:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883668, 883667.